Comments Off on GVPD used appropriate force in incident that led to man’s death from acute methamphetamine intoxication

A man who died the morning after being shot with a Taser by a Grass Valley Police officer died from acute methamphetamine intoxication — and officers used appropriate force in taking him into custody during the incident on April 22.

That’s the conclusion drawn by Nevada County District Attorney Cliff Newell, whose office was charged with conducting an outside, independent review and investigation of the circumstances leading to the death of Wayne Bruce Chrestensen.

The 52-year-old Smartsville man had been yelling and screaming while standing in the roadway that afternoon, prompting passersby to call 911. When the officer arrived at the scene, Chrestensen was standing in the roadway with pants down to his ankles, exposing his genitals, according to a press release by Newell.

When the officer contacted him, Chrestensen allegedly screamed, “Come and get me,” pulled up his pants and walked away from the officer. Chrestensen then approached a vehicle that had stopped in the roadway and punched the driver in the side of the head, Newell said.

At this point, the officer ran up to Chrestensen and ordered him to the ground. The officer noted that the suspect was “clinching his fists and growling” at him, Newell said in his release. Chrestensen continued to ignore the officer’s commands and the officer deployed his Taser, striking Chrestensen in the torso.

Several other officers arrived and, with their help and the help of a good Samaritan, Chrestensen was taken into custody. By all accounts, he was combative throughout the incident, the release states.

After Chrestensen was restrained, the officers noted that he was struggling to breathe, so his restraints were removed and CPR was initiated by the officers. Fire department arrived and rescue efforts were taken over by paramedics, who transported Chrestensen to Sierra Nevada Memorial Hospital. Chrestensen died the next day at approximately 6:30 a.m.

“Everything happened in an extremely short time span,” Newell said. “It all occurred within three to five minutes.”

DA investigators interviewed the police officers involved, numerous civilians that observed the incident and fire department personnel on scene, Newell said.

“Multiple witnesses described the exact same chain of events,” Newell said.

The autopsy and the coroner’s final report indicate that Chrestensen ultimately died from “acute methamphetamine intoxication.”

Newell added that the coroner’s report indicated that Chrestensen had heart disease. The Taser strike might have had some interaction with the cardiac condition, but the specific cause of death was the “massive amounts” of methamphetamine in Chrestensen’s system, Newell said.

“From all of the reports and interviews, it appears that the officers used appropriate force in taking the suspect into custody and further undertook reasonable lifesaving measures when the suspect exhibited distress after being taken into custody,” Newell said, adding that the firefighters who arrived on scene commended the police officers’ prompt medical response.

“It was an unfortunate incident that we were involved in,” said Grass Valley Police Chief John Foster. “It was a situation that the officers handled appropriately. But the fact that Mr. Chrestensen died still saddens us — especially the loss of a human life due to illegal drugs.”

“I feel a huge sense of sadness,” said Cindy Maple, the executive director of the county’s nomadic homeless shelter, Hospitality House. Maple said Chrestensen was well-known and well-liked at the shelter, which opened in 2005.

“Our first year at the welcome center, he taught us all to do to make these really cool little cross and heart necklaces that we handed out to all our volunteers,” she said. “He was so patient. He actually made the one I have, because I’m not that patient. I couldn’t even finish one.”

Maple called Chrestensen a “very generous and caring person,” adding, “Any time I hear about somebody dying from a drug overdose, it just makes me incredibly sad. It’s such a senseless loss of life. It’s tragic.”

 

 

 

http://www.theunion.com/article/20120823/NEWS/120829923/1007&parentprofile=1053

 

Comments are closed.